MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48007008X
Medical Device Problem Codes Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82303853 presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.This device is available for analysis but has not yet been received.
 
Event or Problem Description
As reported, during a peripheral intervention of a heavily calcified vessel the 7mm 8cm saber balloon catheter was used to pre-dilate the tract.The balloon catheter crossed the lesion easily for the initial inflation.The balloon was deflated and moved and re-inflated to treat another portion of the vessel.The balloon was deflated successfully and during the removal of the balloon resistance was met and the balloon catheter broke inside the patient.The md was able to remove most of the catheter, but a portion of the wire lumen and balloon material was left inside the patient including the proximal and distal radiopaque markers.Some of this was able to be removed using a snare catheter but the other portion remained inside the patient and a covered stent was placed to capture the remaining balloon material against the vessel wall to prevent embolization and migration of the retained portion.The procedure was completed using contralateral femoral access.The device was stored properly per the instructions for use (ifu).There was no difficulty removing the device from the hoop, while removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped normally and was able to maintain negative pressure.The balloon was being used for pre-dilation of a distal superficial femoral artery (sfa)/popliteal artery in order for a laser atherectomy catheter to reach the target lesion.The lesion had severe calcification.The vessel was noted to have little to no tortuosity.The lesion had an 80-90% stenosis.The device was not being used to treat a chronic total occlusion (cto).The balloon was inserted directly through a non-cordis 6f 45cm sheath.There was no difficulty advancing the device through the vessel.There was no difficulty crossing the lesion.The device was only in an acute bend while going up and over the aortic bifurcation while inside the long procedural sheath.The device was not kinked during use.The device will not be returned for evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, during a peripheral intervention of a heavily calcified vessel, the 7mm x 8cm saber percutaneous transluminal angioplasty (pta) dilation catheter was used to pre-dilate the tract.The lesion had severe calcification with an 80-90% stenosis and the vessel was noted to have little to no tortuosity.The balloon catheter crossed the lesion easily for the initial inflation.The balloon was deflated and moved and re-inflated to treat another portion of the vessel.The balloon was deflated successfully and during the removal of the balloon resistance was met and the balloon catheter broke inside the patient.The md was able to remove most of the catheter, but a portion of the wire lumen and balloon material was left inside the patient including the proximal and distal radiopaque markers.Some of this was able to be removed using a snare catheter but the other portion remained inside the patient and a covered stent was placed to capture the remaining balloon material against the vessel wall to prevent embolization and migration of the retained portion.The procedure was completed using contralateral femoral access.The device was stored properly per the instructions for use (ifu).There was no difficulty removing the device from the hoop, removing the protective balloon cover, stylet, or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the device into the patient.The device was prepped normally and was able to maintain negative pressure.The balloon was being used for pre-dilation of a distal superficial femoral artery (sfa)/popliteal artery for a laser atherectomy catheter to reach the target lesion.The device was not being used to treat a chronic total occlusion (cto).The balloon was inserted directly through a non-cordis 6f 45cm sheath.There was no difficulty advancing the device through the vessel or crossing the lesion.The device was only in an acute bend while going up and over the aortic bifurcation while inside the long procedural sheath.The device was not kinked during use.The product was returned for analysis.A non-sterile ¿saber 7mm8cm 150¿ was received coiled inside of a clear plastic bag.The product was unpacked from the pouch to perform the product evaluation.The balloon was received with the distal section separated.The separated piece was not received for analysis.Also, the balloon inner guidewire lumen was received separated, and the piece was returned for analysis.No other outstanding details were observed on the returned product.Functional testing could not be performed due to the condition of the device received for analysis, a separation of the balloon and inner lumen were observed.Sem results showed that the saber 7mm8cm 150 balloon surface presented evidence of a burst condition and secondary scratch marks located near the damaged border area.This type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface could have led to the damaged condition found on the received device.It seems the material near the damaged area was affected with a sharp object from the outside of the device.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82303853 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon withdrawal difficulty from vessel¿ was not confirmed as this event reported cannot be properly evaluated in a lab setting due to the nature of the complaint.Several factors can contribute to withdrawal difficulties such as patient anatomy, operator technique and appropriate device selection.However, the device was received separated and in very poor condition suggesting it was induced to events exceeding it material yield strength.The reported "body/shaft separated¿ was not confirmed as the shaft was not separated; however, the balloon material and inner lumen of the balloon were separated, and the proximal portion of the balloon was not returned for analysis.The exact cause of the events could not be conclusively determined.Sem analysis revealed a ruptured condition and scratch marks on the external surface of the balloon at the ends of the balloon material.Based on the information available for review, vessel characteristics, procedural factors and handling of the device likely contributed to the events reported as evidence by analysis of the returned device.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key19100999
Report Number3007635982-2024-00103
Device Sequence Number15374015
Product Code LIT
UDI-Device Identifier20705032069691
UDI-Public(01)20705032069691(17)261231(10)82303853
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number48007008X
Device Lot Number82303853
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/12/2024
06/10/2024
Initial Report FDA Received Date04/12/2024
Supplement Report FDA Received Date05/07/2024
06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR 55CM SHEATH; BOSTON SCIENTIFIC V18; COOK FLEXOR
Outcome Attributed to Adverse Event Other; Life Threatening;
Patient Age77 YR
Patient SexMale